Use of medication that reduces the blood’s ability to clot and taking certain types of dietary supplements that thin the blood are causes of easy bruising, according to Mayo Clinic. Abnormally functioning proteins or blood platelets and low levels of platelets can interfere with normal blood clotting to cause easy bruising. Women and older individuals are more likely to bruise than others, as are people with health conditions such as scurvy or liver disease, according to MedicineNet.
Use of medications such as anti-platelet agents, aspirin and anticoagulants interfere with the body’s ability to form blood clots and increase the likelihood of bruising, explains Mayo Clinic. Drugs such as prednisone and prednisolone weaken the blood vessels and increase this risk, states MedicineNet. Bruising develops as a result of slow blood clotting and from prolonged blood leakage out of damaged capillaries.
Taking supplements such as ginkgo and fish oil thin the blood and increase the risk of bruising, explains Mayo Clinic. The use of systemic and topical steroids thins the skin and also increases this risk. Additionally, as a person gets older, he may bruise more easily because his skin has naturally thinned and has lost a portion of its fatty layer, which normally helps protect against blood vessel damage.